The risk of blood clotting elevated by the use of hormonal contraceptives essentially goes away within two to four weeks after discontinuing these medications, a study found.
Hormone-based contraceptives, including birth control pills, are known to increase the risk of blood clots about three-fold.
Although the risk is low — roughly 10 in 10,000 individuals on estrogen-containing birth control develop blood clots per year — several medical guidelines recommend stopping them ahead of certain medical events, such as major surgery.
While most guidelines do not specify how long someone should be off birth control beforehand, the new study published in the journal Blood suggests two to four weeks may be sufficient.
The study included 66 women on combined hormonal birth control, such as contraceptive pills, vaginal rings, and transcutaneous patches. These methods prevent pregnancy by releasing hormones estrogen and progestin to stop ovulation.
The researchers collected women’s blood samples at six time points before and after they stopped using their contraceptives and compared them with the samples from a control group of 28 women who were not using hormone-based birth control. Then, they analyzed several biomarkers associated with combined hormonal contraceptives and clotting activity.
Unsurprisingly, the clotting markers were elevated before the participants stopped using birth control and dropped within one to two weeks after discontinuing the medication. By week 12, all markers were similar to the control group.
Around 80% of the total decrease in clotting markers seen in these women occurred within two weeks of stopping their birth control, and 85% of the drop happened within four weeks.
This suggests that the likelihood of developing clots due to hormonal contraceptives returns to nearly normal levels within the first few weeks of stopping birth control.
“These findings can help to inform discussions around whether combined hormonal contraceptives are right for the patient, as well as patient-surgeon discussion of whether the benefit of stopping for a short time actually exceeds the risks,” said Marc Blondon, M.D., an expert in vascular medicine at the University Hospitals of Geneva, Switzerland, and the study’s corresponding author.
However, additional studies are needed to confirm whether the decrease in markers associated with clotting reduces the risk of actual clotting events.
Signs of a blood clot
Blood clots — blood clumping together — can affect anyone regardless of age, gender, ethnicity, or race.
However, the significant risk factors are cancer, hospitalization and surgery, and pregnancy, with the six weeks postpartum having the highest risk of blood clotting.
Blood clots can be life-threatening if they are not treated on time. Therefore, it is vital to recognize the warning signs.
According to the Centers for Disease Control and Prevention (CDC), people with a blood clot in their arm or leg may experience:
- Swelling of the leg or arm
- Pain or tenderness not caused by an injury
- Skin that is warm to the touch, with swelling or pain
- Redness of the skin, with swelling or pain
Whereas a blood clot in the lungs can cause:
- Difficulty breathing
- Chest pain that worsens with a deep breath
- Coughing up blood
- Faster than regular or irregular heartbeat
The findings of the study may inform decisions on when to stop using hormonal contraceptives before medical events to reduce the risk of clotting.
- Blood. Longitudinal profile of estrogen-related thrombotic biomarkers after cessation of combined hormonal contraceptives.
- American Society of Hematology. Blood Clotting Risk Quickly Drops After Stopping Hormonal Contraceptives.
- Centers for Disease Control and Prevention. Understanding Blood Clots.